Serotonin syndrome can happen when the level of a substance in your brain called serotonin gets too high. When some things are taken together, it can cause this serious, but uncommon, condition. For example, some medicines when taken with illegal drugs or with other medicines can cause serotonin to get too high. It can also happen when you increase the dose of medicine you take.
The best way to prevent this syndrome is to make sure that all your doctors know about everything you take.
Causes of serotonin syndrome
Examples of medicines that may cause this syndrome include those used for migraines, nausea, or pain. Some herbal supplements or illegal drugs like cocaine and methamphetamine can also cause this syndrome. It can also happen if you are taking more than one SSRI or SNRI for depression, anxiety, pain, or another condition. SSRIs are selective serotonin reuptake inhibitors. SNRIs are selective serotonin/norepinephrine reuptake inhibitors.
Symptoms of serotonin syndrome
Symptoms of this syndrome may include:
- Restless feelings.
- Tremor or shakiness.
- Rapid heart rate.
- Raised body temperature.
When to call for help
If you think your medicines are causing symptoms of serotonin syndrome, call your doctor right away. Without treatment, serotonin syndrome can be very dangerous. But treatment usually can get rid of the symptoms in less than 24 hours.
To learn more about Healthwise, visit Healthwise.org.
© 1995-2023 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.